Yes. Just ask Marianne McCall. A few allergy seasons back, she thought her seasonal congestion might never end. In April, she’d begun to use a topical nasal-spray decongestant. The over-the-counter (OTC) drug worked like a charm.
By summer, she was still using the spray daily. Yet it was helping for shorter and shorter periods. Between doses, her congestion was getting worse.
If you have allergies, you might feel like outdoor exercise detracts from your health more than it adds. Exercise is supposed to make you feel good. But if a quick jog or a bike ride leaves you wheezing, sneezing, and feeling miserable for hours afterwards, how healthy can it be?
But all of us -- allergic or not -- need to exercise regularly for our overall health. And the good news is that you can, even if you're exposed to outdoor allergens.
"People with allergies and asthma should be able to...
What happened to McCall is known as the rebound phenomenon. You spray and spray, several times a day, but your stuffy nose seems to get worse.
It’s a well-known problem, says Marilene Wang, MD, an ear, nose, and throat doctor in Los Angeles. The condition’s official name is rhinitis medicamentosa, and it has one cause: overusing decongestant nasal sprays.
These sprays contain chemicals that shrink congested blood vessels. That’s how they open up your clogged passages. Because they’re applied directly to the nose, they give you quick relief.
After a few days, though, the blood vessels don’t respond to the medication anymore. You spray away, but your problem just gets worse. This cycle can continue for months, years, and even decades.
Could You Have It?
That’s why every bottle comes with a warning: “Do not use for more than 3 to 5 days.” McCall read the labels, but “I didn’t think a couple more days would make a difference,” she says.
She was wrong.
The longer you use a spray decongestant, the more likely you are to get the rebound phenomenon. It can lead to chronic sinusitis and other serious, long-term problems.
Give your doctor a call if you're having any of these issues:
It’s all in your nose. Allergies typically have more than one symptom, like itchy, watery eyes. But nasal spray overuse has just one: nasal congestion that won’t go away.
You can’t pinpoint a trigger. Your problems don’t change with the season, or relate to other triggers. If you’re stopped up all the time, it’s not likely an allergy.
The spray doesn’t help. Your congestion is getting worse, even though you’ve increased the nasal spray dose and how often you use it.
You have symptoms of withdrawal. When you stop the spray you get headaches, sleep trouble, restlessness, and anxiety.